... be hereditary? Wondering for the sake of my daughters. My second question is about medication for UTI's. I get them often, and as I'm sure many of you know, they are quite easy to self diagnose. So, my Dr gave me a prescription for Macrobid to keep on hand to take 1 after intercourse or to take 2 for 5 days if I don't catch it in time and get a full blown UTI. I ran out of that prescription and had to switch Dr's. The new Dr also gave me a prescription to take the same way but instead of Macrobid she gave me Bactrim ds. I took it about 4 times with no issues but the 5th time I started itching like crazy and my eyelids swelled up. My friend that is a nurse told me to take Benadryl. I took the Benadryl and soon after the swelling and intense itching subsided. I can only assume I had an allergic reaction to the Bactrim. Can you develop an allergic reaction to a medication you have taken before with no problems? It helped with the oncoming feelings and signs of a UTI but because of the effect I had, I definitely don't want to take the Bactrim again so I called my Dr to see about getting a prescription for Macrobid again. I am now with a different Dr (again) due to the last one leaving the practice. This new Dr said she didn't like to give out antibiotics just to "have on hand" and would like me to come in and be seen whenever I have a UTI. I'm a little frustrated with this as I get UTI's so often and it really helps to just take 1 after intercourse. Plus, because they are SO painful I'd rather not wait until I got one and had to be seen. Especially since it is very difficult to get into my Dr for a same day appt. Lastly, the cost of going in every time would be ridiculous. Does anyone have any suggestions for my situation? Any advice would be much appreciated. Thanks!
Urinary Tract Infection - I get UTI's quite often as does my mom so my first question is if they can
Question posted by tara5survivor on 5 Dec 2013
Last updated on 17 March 2019 by jeangls
In 2017 I got a UTI and was put on antibiotics for 10 days. After that I had surgery in my mouth and was put on antibiotics again. Two days after completing the antibiotics I got another UTI so more antibiotics. This went on for two months until I was finally given an antibiotic that worked. I believe the antibiotics were actually causing my problems. Because of all the medicine my scalp dried up and I, to this day, have a dry, itchy bumpy scalp and nothing seems to have any affect on it. I also broke out on my neck and chest with itchy bumps. I was given a shampoo that was supposed to help but when I read the side effects it stated that the shampoo could cause itchy bumps in the scalp. So no point in using that. 2018 was virtually UTI free. In February, 2019 I got cellulitis in my right leg after a pedicure I was put on antibiotics, two days later I got a UTI so more antibiotics. I had a biopsy done on a small lesion on my right leg which is a skin cancer.
The opening allowed fluid to run out of my leg and the swelling went down. I was given an antibiotic ointment for that wound. Then I got another UTI and have just finished that antibiotic now my leg is swollen again and I have been prescribed Doxycycline hyclate, which I have never had before, and three day's worth of Lasix a diuretic. Can't anyone find a cure for one thing that doesn't give you something else in its place? I will be 83 on Monday, March 18 and I am tired of all these UTI's which started in old age. My sister in England who will be 94 in September has also been plagued with UTI's in old age. I'm sorry this didn't answer your question but just felt led to share my experiences in the hope it might help someone that is experiencing the same or similar problems that they are not alone.
I would ask to have the specimen cultured to find out what bacteria you might have and which antibiotics are resistant to the bacteria you have.
Yes, it can be an anatomical problem. What you are getting is "honeymoon cystitis" which is irritation of the urethra after intercourse but this can lead to UTI. I have had UTI's all my life and so has my mother, just like you, but I agree with your Dr. Antibiotics need to be either taken daily (and this should be a very last resort) or a whole course should be taken, not just one after intercourse or keeping them on hand and yes, you had an allergic reaction to Bactrim so dont take it again and yes, allergies can come on to substances you have taken before. What I have found that helps is for me and my husband to both shower before intercourse to reduce bacterial load on our skin, I drink water prior to intercourse and I always always always void (pee) after intercourse. This helps to remove debris that was forced into the urethra by friction during sex. If I dont void right after sex and go to sleep, I will have an infection by the next morning.
Taking a 1000mg Vitamin C tablet every day helps to make the bladder wall more slippery so bacteria doesnt adhere so easily. The Cranberry juice thing is debatable-most say it is the combination of the fluid and vitamin C that helps and others say it is a chemical within the cranberry but drinking water and taking Vit C does just as good a job, probably better since studies show that sugar negates any good cranberry does and not too many people can drink unsweetened cranberry juice. Your husband or partner needs to be aware when he penetrates to avoid placing his penis near the anal area and dragging bacteria from there to the vaginal area and urethra, consequently, never allow anal penetration followed by vaginal penetration as this is begging for trouble when you are like us. This is why showering before sex can help because it reduces the amount of bacteria growing in and around the anus. Most UTIs are caused by E.Coli and guess where the largest amount of E.Coli is found? In the digestive tract and feces. No matter how well you wipe with toilet paper, you are going to leave enough E.Coli in that area after a bowel movement to give you an infection. Oral sex can also introduce a lot of bacteria so it can be helpful for your partner to brush his teeth and tongue before sex occurs again to reduce bacteria (I know, not very spontaneous but I'd rather sacrifice spontaneity for a UTI anytime). Be sure that you are always getting plenty of water to drink to stay well hydrated. This helps to make you void often. The longer urine sits in the bladder the more likely for infection to occur and when you need to urinate-go! Waiting and holding it causes a certain amount to reflux back into the bladder and carries bacteria with it. Always wipe after voiding from to back to avoid dragging bacteria to the urethra from the anal region. You may even need to watch what soaps you use in the genital area as some soaps, especially deodorant and antibacterial soaps, are harsh and can irritate the urethra. I have found if I use to much bleach on my underwear can irritate. They say not to bathe but to shower. I like a good hot soak though so I just make sure to void after bathing but I cannot use bubble bath as it is too irritating. Baby Magic baby bath products are mild and work well for cleansing the genital area. I also use the premoistened flushable wipes instead of toilet paper. Another thing, rather than antibiotics, I keep Phenazopyridine tablets on hand so if I do get a UTI, it stops the bladder spasms until I can get to the Dr for antibiotics. It stains your urine and everything it comes into contact with orange so wear a thin pad or panty liner and wear your less dear underwear. Sometimes it is just irritation rather than infection, and if it is irritation, it will go away after a few doses of Phenazopyridine (also called AZO Standard or whatever store generic-Walgreens has one just called Urinary Pain Tablets) and a good flush of lots of water, the burning goes away. No antibiotic needed (and this will reduce the possibility of resistance) If you follow all of this advice, you will find you get the UTIs much less often. Good Luck and feel free to ask me any questions! Dzoo.
Do you only get the uti's after intercourse? If do I was thinking maybe something is agervating the ureathera (sp), such a lubricant or even sweat. It happened to me a few times so I just try as much as I can to go to the bathroom and pee and clean up extra good. Then I found out I was having issues with the toilet paper. Some of them made it feel like I was using insulation to wipe and dab.. Good luck just be your own advocate for you and your health.
Also there are cranberry and blueberry pills you can take on a daily basis to help. And a numbing agent called uristat that is over the counter. Just a warning if you do use it it does make your urine orange and stains clothing.
I don't think UTI's are hereditary unless it is because of an anatomical anomaly. Anyway, you may ask about using Macrobid prophylactically. It means taking daily to ward off any infection. My mother does this and it quite well for her. The drawback is the potential for the bacteria causing the infection to become resistant to the antibiotic. Really depends on the frequency of UTI's.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.